leg weakness ALS or lipitor?

A message board to discuss personal experiences of Lipitor and its effects.

leg weakness ALS or lipitor?

Postby aknight » Tue Apr 22, 2008 4:04 pm

Hi,
My husband has been on lipitor for years and recently over the last 4 months has had gradual muscle weakness in his left leg only. He has also noticed weaker voice and slight tingling in his hand. He has a family history of ALS (familial on father's side) and wondered if he might be getting it. I read about lipitor's mimicking of ALS symptoms and with the help of this forum have ordered Q-10 and L_carmitine. Since this forum is a few years in the making, I was wondering what recovery many of you have achieved over the years and if there were any conclusive tests for either ALS or lipitor damage. So far he has had an MRI on his back with nothing found but a few back issues that he's always had. The next test is an EMG next month. We are both worried about ALS and are actually hoping it is statin induced. Any new information you would like to share would be welcome. Thanks!
aknight
 
Posts: 3
Joined: Mon Apr 21, 2008 7:06 pm

Postby colcath » Wed Apr 23, 2008 3:02 am

I was on lipitor for 8yrs.I also have back issues.I started getting weakness in the legs they were very heavy and started having twitches incalves feet 24/7.Thenthe twitches started in my stomache and hands.I was getting worried,I have seen neuro's hab all the test's emg scan's but only the back issues wichthey said is causing the leg and twitching but they said it could not cause the hand twitching one neuro sai d it could be benighn fasculation syndrome or BFS for short .I was not happy with the diagnoses but every neuro I saw always asked you are on statins but never said anymore so I had heard about people having trouble with statins so I googled them and was amazed with all the contravesy with them I could feel myself going worse also with memory problems.So I decided to quit them,that was 6month ago still waiting to see if I get any better but I do not think I am getting any worse.I hope it helps a little bit I thought I had als but at the moment I am not as anxious .
colcath
 
Posts: 6
Joined: Wed Jan 16, 2008 8:28 am
Location: england

Postby aknight » Wed Apr 23, 2008 5:25 am

Have you tried any of the vitamins recommended here? My husband immediately stopped the Lipitor, but did not get any better, in fact he thought he may have had a little more leg weakness. I have heard of other people who also got a little worse before getting better. Sounds like there is not a lot of total recovery. I'd like to hear from those who have had problems for a few years. His doctor has rejected the idea of statin causing the damage. Seems like someone should investigate this further. Thanks for your reply.
aknight
 
Posts: 3
Joined: Mon Apr 21, 2008 7:06 pm

Postby carbuffmom » Wed Apr 23, 2008 8:21 am

I took various statins for 13 years with th last being Vytorin. I developed hand and arm weakness. I had lots of tests and finally2 emgs and that's when they diagnosed ALS. I was 48 then. (That was almost 3 years ago)
I have no doubt that statins triggered this disease. I would start your hubby on a high dose of CoQ10 right away (at least 1200 to 1500 mg per day in 3 doses). It may make a huge difference for him. It really helped me. I still take 1200 mg per day. My progression thus far has been pretty slow, thank God. The emg will be able to determine if there is muscle damage. Try not to worry---they will do many tests to eliminate other things. There are many things that mimic ALS such as Lyme disease etc. If I can help in anyway, you can shoot me an email.

My best, Debbie
carbuffmom
 
Posts: 131
Joined: Wed Mar 22, 2006 7:07 am

Postby harley2ride » Wed Apr 23, 2008 3:16 pm

You need to make sure that it isn't just mimicing symptoms.. Statins CAN cause genetic flaws to flip on, so that a person having a propensity for a defect, can see it turn to full on... IE: There is apparently a propensity in my family Muscular Distrophy. Even though nobody in my family has ever had it, the genetic defect is there. My doc says the Statins turned my from a neutral position, to full on... (In laymans terms...)
Make sure you talk to a specialist.....
harley2ride
 
Posts: 218
Joined: Fri Nov 04, 2005 2:17 pm

Postby cjbrooksjc » Wed Apr 23, 2008 3:23 pm

Harley: Genes have placement values (an identifying #). Do you know which gene(s) your phys is referring to?

Thanks,

Brooks
cjbrooksjc
 
Posts: 1165
Joined: Wed Dec 13, 2006 11:28 am
Location: Fort Worth, Texas

Postby harley2ride » Wed Apr 23, 2008 5:08 pm

Sorry Brooks.. Don't have a clue.. I feel like I'm doing good keeping up with what I am keeping up with.. :)
harley2ride
 
Posts: 218
Joined: Fri Nov 04, 2005 2:17 pm

Postby aknight » Wed Apr 23, 2008 6:45 pm

Thanks to all who responded. We just started with Co Q-10 and L-carnitine and we have to wait until May 23rd for EMG. ALS is worst case senario since his Dad died of it quickly at 54 years of age, ( a year younger than my husband.) So now it's a waiting game. Thanks, best of luck to you all.
aknight
 
Posts: 3
Joined: Mon Apr 21, 2008 7:06 pm

Postby cjbrooksjc » Wed Apr 23, 2008 7:56 pm

I certainly understand Harley. Thanks for the info you did provide. AKNIGHT: sorry to have usurped your thread; I hope you diagnosis is negative and you two have a long, healthy life together.

Best,

Brooks
cjbrooksjc
 
Posts: 1165
Joined: Wed Dec 13, 2006 11:28 am
Location: Fort Worth, Texas

Postby pgrimm » Sun Apr 27, 2008 5:58 am

I jumped on this lipitor thread because of my boss. He revealed to me that he has been on lipitor for five years. I read above that colcath had muscle twitches. That reminded me of my boss. Of course, you would know that I am trying like crazy to talk him out of taking lipitor. I gave him Dr. Graveline's book to read. I was pleased to find out that he is actually reading it. Here's the problem. He said that his family has a history of dying of heartattacks in the fifites. He, naturally, is in his fifties and really scared. He says his chances are much better to take the drug to control his cholesterol, than to worry about being in "this small" percentage of people who have adverse effects. He tells me that he his toe twitches every night, just thinks it's a bit peculiar, but not worried. I am! People read those darned 1-2% stats and toss this off like it can never happen to them! I can only hope that he will begin to see the light.
pgrimm
 
Posts: 104
Joined: Thu Feb 21, 2008 10:07 pm

Postby JL » Sat Jul 05, 2008 4:00 pm

Statins activate the atrogin-1 gene which is the gene responsible for destroying muscles (heart muscle, swallowing muscle, all kinds of muscles, etc) so I think its safe to say that anyone suffering from muscle atrophy and weakness while on statins is suffering due to statins.
Its a slow killing poison.
JL
 
Posts: 63
Joined: Thu Aug 03, 2006 12:12 am
Location: Hawaiian Nation

Postby Biologist » Sun Jul 06, 2008 2:03 pm

Interesting. A new finding too (late 2007 publication).

Thanks, JL.

The following is a short PDF file (remove the "*" to cut & paste):

*http://www.physorg.com/pdf115381783.pdf

Biologist
Biologist
 
Posts: 674
Joined: Sun Jan 14, 2007 4:25 pm

Postby cjbrooksjc » Sun Jul 06, 2008 2:59 pm

B: Excellent! Explains why so many remain unaffected.

Brooks
cjbrooksjc
 
Posts: 1165
Joined: Wed Dec 13, 2006 11:28 am
Location: Fort Worth, Texas

Postby JL » Sun Jul 06, 2008 6:56 pm

Thanks Biologist. Liked the details of the article except for the last sentence.
JL
 
Posts: 63
Joined: Thu Aug 03, 2006 12:12 am
Location: Hawaiian Nation

Postby vipergg22 » Thu Jul 10, 2008 7:35 pm

[quote=" People read those darned 1-2% stats and toss this off like it can never happen to them! I can only hope that he will begin to see the light.[/quote]

1- 2% , i don't think so . From what i have read up to 25% of people have some type of adverse reaction to these drugs. Not to mention all the cases that never get diagnosed because the doctors tell them it can't be the drug and people follow doctors blindly without ever questioning it . We are just seeing too many problems with these drugs nowadays not to keep an eye on everything we take . All you have to do is look at the latest thing now with this Gardisil thing with the problems it is causing .
vipergg22
 
Posts: 106
Joined: Sat Nov 25, 2006 5:24 pm

more than 2 percent

Postby bunnylady » Mon Sep 22, 2008 4:48 pm

I agree- its a LOT more than 2 percent- I have talked to many people in waiting rooms- with problems just like mine- they suspect its the statn drug but doctor is telling then different- one guy heard my symptoms and got up and left- just skipped out on his appt- I bet he went off the statin when he got home- they just shake their heads in disbelief- another lady had a heart attack and they put her on Lipitor- I told her my story and she was shocked- no one even told her the side effects- and who knew the side effects were permanent and did not go away- I sure didn't
bunnylady
 
Posts: 135
Joined: Tue Jun 06, 2006 11:49 pm


Return to Lipitor (atorvastatin)

Who is online

Users browsing this forum: No registered users and 1 guest